Mississippi, 2005

Flash Flood and Hail in Mississippi, May 14, 2005

May 14, 2005 · NWS JAN · 5 events in 4 counties and zones

3 hail, 1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$390,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 14, 1:50 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, May 14, 1:50 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT SAT MAY 14 2005

.SHORT TERM...
CONVECTIVE DEVELOPMENT HAS BEEN RELATIVELY LIMITED ACROSS FORECAST
AREA THIS AFTERNOON. FAIR AMOUNT OF SCATTERED SHRA/TSRA DEVELOPED
ALONG CONVERGENCE AXIS IN SOUTH CENTRAL/SE MS DURING LATE
MORNING/EARLY AFTERNOON...BUT MUCH OF THIS HAS DIMINISHED. OTHER
AREA OF FOCUS HAS BEEN ALONG CONVECTIVE BOUNDARY EXTENDING FROM NRN
AL ALONG HIGHWAY 82 CORRIDOR BACK INTO SOUTHERN AR. BEST ACTIVITY
HAS BEEN NE OF FORECAST AREA...ALTHOUGH GOLDEN TRIANGLE REGION HAS
HAD SOME STRONGER STORMS LAST HOUR OR SO. NEW ACTIVITY IS NOW
FIRING TO OUR W ACROSS SOUTHERN AR WHERE UPPER TROUGH AND OLD MCV IS
INTERACTING WITH BOUNDARY. EXPECT THIS ACTIVITY TO GRADUALLY
INCREASE INTO THE LATE AFTERNOON HOURS...AND A FEW STRONG/SEVERE
STORMS COULD OCCUR IN NORTHERN/WESTERN ZONES THROUGH EARLY EVENING
WHERE INSTABILITY AND SHEAR IS GREATEST...ALTHOUGH BOTH PARAMETERS
ARE QUITE MARGINAL FOR ANY ORGANIZED SEVERE ACTIVITY.

CONVECTION WILL CONTINUE TO SHIFT E/SE ALONG AND AHEAD OF BOUNDARY
AND EVENTUALLY COLD FRONT WHICH WILL MOVE SE ACROSS FORECAST AREA
TONIGHT. FRONT AND INFLUX OF DRIER AIR BEHIND IT SEEMS TO BE
PROGRESSING A BIT QUICKER THAN MODELS SHOW...SO TRENDED TOWARD
FASTER GFS AND EVEN A HAIR FASTER THAN THAT FOR TIMING OF PRECIP.
WENT WITH LIKELY POPS MOST AREAS AFTER 00Z EXCEPT FAR NW WHERE
PRECIP THREAT SHOULD START TAPERING OFF BY MID EVENING. WILL STILL
HAVE A LINGERING RISK OF SHRA/TSRA IN THE SE EARLY SUNDAY...
OTHERWISE HAVE WENT WITH POPS BELOW THRESHOLD TO MENTION IN TEXT
PRODUCTS. MODEL GUIDANCE TEMPERATURES ARE IN VERY GOOD AGREEMENT
THROUGH SUNDAY AND CAN SEE NO REASON TO DEVIATE...WENT NEAR MAV IN
GRIDS.  /08/

SUNDAY NIGHT...THE BEGINNING OF ANOTHER DRY SPELL WILL COMMENCE
SUNDAY NIGHT AS THE COLD FRONT PUSHES TO THE GULF COAST AND DRIER
AIR FILTERS INTO THE CWA. A FEW MID TO HIGH CLOUDS ARE EXPECTED TO
MOVE INTO THE WESTERN PORTIONS OF THE CWA OVERNIGHT AHEAD OF AN
APPROACHING SHORT WAVE THAT WILL MOVE ACROSS THE REGION MONDAY. THIS
SHORTWAVE WILL ROTATE AROUND THE BASE OF THE CLOSED UPPER LOW OVER
ALBERTA/QUEBEC THAT WILL LIFT OUT TO THE NE TUESDAY AS UPPER RIDGING
MOVES OVER OUR REGION. AT THE SFC HIGH PRESSURE CENTERED OVER THE
PLAINS WILL MOVE EAST ACROSS THE TENNESSEE AND OHIO VALLEYS AND TO
THE EAST COAST BY TUESDAY NIGHT. AS A RESULT A COOL AND DRY NORTH TO
NORTHEAST FLOW WILL HELP KEEP BELOW NORMAL TEMPERATURES ACROSS THE
REGION ALTHOUGH TEMPERATURES WILL WARM THROUGH THE PERIOD. /22/

.LONG TERM...WEDNESDAY THROUGH SATURDAY...SIGNIFICANT DIFFERENCES
CONTINUE TODAY WITH THE POSITION AND STRENGTH OF A COLD FRONT THAT
WILL DROP DOWN INTO THE REGION THURSDAY AND THE RAIN POTENTIAL INTO
THE WEEKEND. HAVE LEANED TOWARD GFS ENSEMBLES WHICH REAMPLIFY AN
UPPER TROUGH OVER THE NE CONUS WITH RIDGING IN THE WEST. THIS SHOULD
PROVIDE NW FLOW ALOFT OVER OUR REGION AND GRADUALLY MOVE THE FRONTAL
BOUNDARY INTO OUR CWA THURSDAY AND SOUTH OF OUR AREA FRIDAY. THE
ECMWF DEVELOPS AN ANOMALOUS CLOSED LOW WITH A SFC LOW OVER EAST TX
FRIDAY AND TRACKS THE LOWS ACROSS MISSISSIPPI FRIDAY NIGHT. THUS A
WET SCENARIO. THE 12Z RUN OF THE OPERATIONAL GFS CLOSES AN UPPER LOW
OVER THE OHIO VALLEY FRIDAY AND DROPS IT SOUTH ACROSS VIRGINIA AND
OFF THE CAROLINA COAST SATURDAY. BEING ON THE BACK SIDE OF THIS
SYSTEM WOULD RESULT IN DRY WEATHER FOR OUR CWA.  SO...WL CARRY POPS
THURSDAY AS THE FRONT MOVES INTO THE NORTHERN PORTIONS OF THE CWA
AND GO DRY FOR NOW FRIDAY AND SATURDAY UNTIL LATER MODEL RUNS
CONVERGE AND SHED LIGHT ON THE TRUTH. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       62  79  52  80 /  60  10  10  10
MERIDIAN      61  78  50  78 /  70  20  10  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

08/22
Hazardous weather outlook, May 14, 1:31 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CDT SAT MAY 14 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151931-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
231 PM CDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. THE BEST
CHANCE FOR ANY ISOLATED SEVERE STORMS WILL BE ACROSS NORTHERN
MISSISSIPPI...SOUTHEAST ARKANSAS...AND NORTHEAST LOUISIANA.

THE ATMOSPHERE ACROSS THE REGION HAS BECOME QUITE UNSTABLE. AS A
COLD FRONT AND UPPER LEVEL AREA OF LOW PRESSURE MOVE ACROSS THE
REGION TONIGHT...SCATTERED THUNDERSTORMS WILL DEVELOP. ENOUGH
INSTABILITY IS IN PLACE THAT A FEW STORMS COULD BE STRONG OR
SEVERE...PRODUCING HAIL UP TO QUARTER SIZE...GUSTY WINDS UP TO 60
MPH AND DOWNPOURS OF HEAVY RAIN. THE BEST CHANCE FOR ANY ISOLATED
SEVERE STORM ACTIVITY WILL BE INTO THE EVENING HOURS ACROSS
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND NORTHERN
MISSISSIPPI. THIS IS WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE
AND WINDS ALOFT IN THE ATMOSPHERE WILL BE MARGINALLY STRONG
ENOUGH TO SUPPORT SOME STORM ORGANIZATION.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT
SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 14, 2:40 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
340 PM CDT SAT MAY 14 2005

ARZ074-075-MSZ018-019-025>028-034-142300-
ASHLEY-BOLIVAR-CARROLL-CHICOT-GRENADA-LEFLORE-MONTGOMERY-SUNFLOWER-
WASHINGTON-
340 PM CDT SAT MAY 14 2005

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE IN THE DELTA LATE THIS
AFTERNOON...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG AND ISOLATED SEVERE THUNDERSTORMS IN SOUTHEAST ARKANSAS...
MOVING SOUTHEAST AT 15 MPH.  AT THIS RATE...ONE OF THE STRONGER
STORMS WILL MOVE INTO THE CLEVELAND MISSISSIPPI AREA AROUND 6 PM.

CONDITIONS ARE BECOMING MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT
OVER THE NEXT FEW HOURS FROM ASHLEY COUNTY ARKANSAS TO GRENADA
COUNTY MISSISSIPPI.  PEA TO MARBLE SIZED HAIL AND WIND GUSTS OF 30
TO 50 MPH WILL BE COMMON WITH THESE STORMS.  HOWEVER...ISOLATED
SEVERE STORMS WITH DAMAGING WIND GUSTS TO 60 MPH AND HAIL TO
QUARTER SIZE ARE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO AND
TELEVISION STATIONS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

CRAVEN
Local storm report, May 14, 4:02 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
502 PM CDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             NATCHEZ                 31.55N 91.39W
05/14/2005  0.25 INCH        ADAMS              MS   EMERGENCY MNGR

            IN THE CITY OF NATCHEZ.

&&

BYRD
Special weather statement, May 14, 4:05 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
505 PM CDT SAT MAY 14 2005

MSZ033-142300-
OKTIBBEHA-
505 PM CDT SAT MAY 14 2005

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE IN THE DELTA LATE THIS
AFTERNOON...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A DEVELOPING STRONG THUNDERSTORM 4 MILES SOUTH OF STARKVILLE...
MOVING NORTH NORTHEAST AT 15 MPH.  THIS STORM SHOULD MOVE INTO THE
MISSISSIPPI STATE UNIVERSITY AREA BY 525 PM CDT.

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZED HAIL AND
WIND GUSTS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO AND
TELEVISION STATIONS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

CRAVEN
Special weather statement, May 14, 4:07 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE JACKSON MS
507 PM CDT SAT MAY 14 2005

MSZ033-142300-
OKTIBBEHA-
507 PM CDT SAT MAY 14 2005

...STRONG THUNDERSTORM NEAR STARKVILLE...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A DEVELOPING STRONG THUNDERSTORM 4 MILES SOUTH OF STARKVILLE...
MOVING NORTH NORTHEAST AT 15 MPH.  THIS STORM SHOULD MOVE INTO THE
MISSISSIPPI STATE UNIVERSITY AREA BY 525 PM CDT.

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZED HAIL AND
WIND GUSTS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO AND
TELEVISION STATIONS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

CRAVEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
May 14, 4:23 PM CST to 4:28 PM CST
Where
Franklin County, 1 mi E of Meadville
Measured
1.75 in hail
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
31.467, -90.883

Hail, Leflore

When
May 14, 5:25 PM CST to 5:30 PM CST
Where
Leflore County, 2 mi S of Itta Bena
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.467, -90.333

Nickel to quarter size hail fell around Itta Bena.

Flash Flood, Copiah

When
May 14, 5:30 PM CST to 6:30 PM CST
Where
Copiah County, Wesson
Property damage
$300,000
Reported by
BROADCAST MEDIA
Coordinates
31.700, -90.400

Locally heavy rainfall caused several homes to flood on Southern Street.

Thunderstorm Wind, Leflore

When
May 14, 5:35 PM CST to 5:42 PM CST
Where
Leflore County, 2 mi SW of Itta Bena
Measured
67 kt (77 mph) estimated gust
Property damage
$80,000
Reported by
EMERGENCY MANAGER
Coordinates
33.483, -90.350

Shingles were blown off a couple of homes and a few storage sheds were destroyed. Additionally, a few power lines were blown down and a tree fell on a vehicle in the city of Itta Bena.

Hail, Oktibbeha

When
May 14, 6:05 PM CST to 6:10 PM CST
Where
Oktibbeha County, 2 mi SE of Maben
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.533, -89.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451351, 5451353, 5451355, 5451354, 5451352.